I've been struggling with depression and a high level of stress in my personal and professional life for awhile and I think it's time to try medication. My concern is that I don't know how psych meds are likely to impact BG. I am already pretty insulin resistant (due to PCOS), so I don't want to take any meds that cause high BGs and necessitate taking more insulin. I tried looking online for info about psych meds and BG, but I couldn't find much. Anyone have any information or experience with this?
I tried anti-depressants when I had severe back pain. I was told it "greys" out pain. It also "greyed" me out. My world went from color to black and white. In the end, I preferred the pain. I would definitely not recommend staying on anti-depressants for an extended period of time. Relaxation and regular exercise are the natural way to fight depression. Have you thought about yoga?
Sorry if this sounded like a lecture. In this western culture our stress levels can easily go off the scale especially if you are in high-pressure job. As diabetics we are very vulnerable to it.
I don't have the answer to your question, Rennie, but I'm sure someone will provide it soon. But, "relaxation and regular exercise" may help people with a sub-clinical depression, but Major Depressive Disorder is a biological and chemical condition, that is way more difficult to overcome than just "the blues". Most commonly it needs a biological and chemical treatment. This treatment along with therapy can make dramatic changes in the life of someone suffering from Depression. If the person learns better coping skills or their life becomes less both less stressful and more rewarding, then perhaps they can discontinue the meds.
Thanks, Zoe! My own assessment, for what it's worth, is that I'm going through a crisis rather than clinical depression, due to the break-up of a 14-year relationship, job insecurity, precarious finances, and my dx of T1 and PCOS all in the same year. I'm already calling on all my resources to get through each day and I'm thinking about adding medication as an additional resource.
Hi Howie767, I hear you about the dulling effects of some anti-depressants, but for me, there have been times (prior to my dx) when medication has been helpful in recovering from an episode of depression, and that's what I'm considering now. I already exercise, do yoga regularly, and relax whenever I can. I agree that these should be the first strategies to try, and I wish it were enough, but right now, it isn't. I'm sorry to hear about your back pain- I hope you are feeling okay these days.
I have a history of clinical depression in my family and personally have taken antidepressants for the last 2 decades. I've never found them to do anything to my blood sugar. In fact, as the depression improves, your bg control may improve because you feel more like taking care of yourself.
Thanks for sharing, Kathy- this is a relief to hear. I was worried because it seems like so many meds have an effect on BG, and I don't necessarily expect a psychiatrist to know that much about D.
I go with Kathy. I take Wellbutrin. It is low key, but makes me feel better. It has never had any effect on my glucose readings at all. It also really helped me feel better....
If you are prescribed an anti-depressant you must experiment with the psychiatrist for the right one for you.Which one may work for you is just a guess. Seriously. Some of your choices are Zoloft, Lexapro, Celexa, Wellbutrin, regular SR or XL, Effexor XR, Lamictal, all SSRIs (Selective serotonin re-uptake inhibitors). They do not raise BG. They might make you tired at first and take a while to work. Then there is Cymbalta, and SNRI (Serotonin–norepinephrine reuptake inhibitor )that treats both depression, pain and fibromyalgia as well as depression.
All of these medications have side effects. I personally believe that you have every chemical available already in your brain. It is a virtual pharmacy. If you stress, you release cortisol and adrenaline and that can cause problems. If you are tense that can cause pain and discomfort. I think that there are easier and healthier ways to deal with what I call "situational sadness." Deep breathing, meditation, healthy nutrition, plenty of rest and smiling all help. If you decide to take an anti-depressant it may become ineffective over time, and you may have to switch and try a different one, or sometimes psychiatrists try to augment the anti-depressant with a low dose of an anti-psychotic like Abilify or Seroquel. I would not take Abilify. It causes insulin resistance, high BG, high cholesteral, high blood pressue ~ metabolic syndrome. If you take it with an anti-depressant as augmentation then you are heading down a rocky road. If that combination becomes ineffective you will have to change again, or increase the dose.
I don't suggest medication unless you feel really depressed. Lower your stress level, and only start anti-depressants as a last resort. Seroquel will make you sleepy. It is good at a low dose if you have trouble getting to sleep and the lack of sleep becomes a problem. Your whole body is full of neurotransmitters, they are in your stomach, heart, brain, intestines, lungs everywhere, so realize that the chemical imbalance theory is just that, a theory that has never been scientifically proven.. If you take medication you will probably have side effects because the medication has an effect on other organs. If you feel tired, nauseous, or weak and dizzy then to me the medication is toxic. If you feel okay then you are lucky. Many people feel better on them.
I would try Zoloft first, it is an old drug, so well studied, the new ones are very expensive, Cymbalta is over $100 and Zolft is like $4 for a 30 day supply. No one really knows anyhing about the long term effects of the newer medications. The clinical trials are only usually conducted for around 6 weeks. No one can really say what any of these medications do long term, so that is something to be considered. Zoloft is relatively effective. It takes a couple weeks to six weeks to work. The price is right and it has been around for a long time so there is more data on it.
You can naturally produce extra seretonin by exercising, watching a funny movie, or making love. Chocolate raises seretonin levels, but I wouldn't suggest that with diabetes!
That is a wonderful perspective on this. The more and more I read about psychiatric meds like anti-depressants, the more I feel like they are actually very dangerous. My real concern is that there is actually weak science behind these drugs and often they mess with things so much that you end up only feeling good if you continue taking the drug. The drugs themselves ending up being the cause of the problem. I really like your suggestion to try to address things naturally and only turn to medication as a last resort.
Thank you Brian,
It is true. There is NO scientific data that proves that mental disorders are caused by "chemical imbalances” in the brain. It is a theory. It is not backed up by any scientific data whatsoever. There is no blood test, brain scan, CAT, MRI or anything that can conclusively prove that theory. Not even the Functional MRI is there yet, and if it does work, it is too expensive to utilize in this economy. The DSM manual for diagnoses is purely subjective. Diagnoses have grown from a few in the beginning to well over 300 more. Any human behavior can be diagnosed as a mental illness. The heads of psychiatry meet and "vote" on the diagnostic labels and add more. The DSM V is on its way, and will include even more. The pharmaceutical companies fund the psychiatrists making these diagnoses very well, and they make billions of dollars on expensive medications with no proof that they work, and no proof that they don't cause severe damage. People with serious mental disorders and on psychotropic medications die on an average of 25 years sooner and that is a documented and well known fact in the medical community. There is no proof that one medication will work for a specific diagnosis. It is just a guess through trial and error. I could go on forever, but won't.
I take a very small dose of prozac 10mg (pediatric dose), have been on it for almost 4 years absolutely NO side effects but it works for my anxiety.
Oh yes, I forgot the Prozac and Paxil, they are both effective, have been around a while and cheap. Prozac is no recommended for people under 18.